Thunderstorm Wind, Lenoir
- When
- June 23, 4:15 PM EST
- Where
- Lenoir County, 0.89 mi NW of Pink Hill Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.060, -77.740
Large tree blown down on Broadway Street in Pink Hill.
A weak cold front slowly approached eastern North Carolina during the afternoon of June 23rd. Scattered thunderstorms developed over the region in advance of the cold front during the late afternoon hours and spread toward the coast through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A weak cold front slowly approached eastern North Carolina during the afternoon of June 23rd. Scattered thunderstorms developed over the region in advance of the cold front during the late afternoon hours and spread toward the coast through the evening. Some of the storms became severe producing strong winds and one reported tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 23, 2:25 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 325 PM EDT MON JUN 23 2008 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND MOVE OFF THE COAST EARLY TUESDAY. HIGH PRESSURE OVER THE SOUTHERN APPALACHIANS TUESDAY WILL BUILD INTO THE CAROLINAS TUESDAY NIGHT AND GRADUALLY BECOME ABSORBED INTO THE LARGE HIGH OFF THE ATLANTIC COAST. A TROF OF LOW PRESSURE WILL SET UP OVER THE COASTAL PLAINS LATE IN THE WEEK. A COLD FRONT WILL APPROACH FROM THE NORTH SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... BUSY AFTERNOON WITH SEVERE THUNDERSTORM WATCH 599 UNTIL 10 PM FOR ALL OF THE FORECAST AREA EXCEPT DARE...HYDE AND TYRRELL COUNTIES. STRONG UPPER SHORTWAVE PASSES THROUGH THIS EVENING AHEAD OF COLD FRONT WITH STRONG DYNAMICS. WENT WITH 50 PERCENT POPS ACROSS THE BOARD UNTIL LATE EVENING...THEN TAPERED OFF FROM WEST TO EAST. GUIDANCE TEMPS IN CLOSE AGREEMENT AND ACCEPTED. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... FRONT WILL MOVE OFF THE COAST EARLY TUESDAY WITH DRY WEST FLOW SETTING UP. MOST AREAS WILL SEE UPPER 80S TO LOWER 90S EXCEPT FOR THE OUTER BANKS WHERE MID 80S EXPECTED...ALL UNDER MOSTLY SUNNY SKIES. DRY WEATHER WILL CONTINUE INTO THURSDAY. HIGH PRESSURE OVER THE SOUTHERN APPALACHIANS TUESDAY WILL SLOWLY BECOME ABSORBED INTO THE LARGE SURFACE RIDGE OFF THE COAST WITH A VERY WARM SOUTHWEST FLOW. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE COASTAL PLAINS TROF SETS UP LATE IN THE WEEK BRINGING A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS FRIDAY INTO THE WEEKEND. BACKDOOR FRONT APPROACHES FROM THE NORTH ON SUNDAY AND BECOMES STATIONARY NEAR THE VA/NC BORDER. RAIN CHANCES INCREASED FOR SUNDAY AND MONDAY AS A RESULT. && .AVIATION /19Z TODAY THROUGH SATURDAY/... CONVECTION CONTS NEAR IMD CST BUT HAS BEEN SLOW TO DEVLP OVER LAND. WITH RIGHT REAR OF UPR JET OVER REGION AND DECENT INSTAB STILL EXPECT A FEW STORMS TO FIRE INLAND THIS AFTN AND EARLY EVENING. MOST OF THE CONVECTION WILL END OVER NIGHT AS UPR TRF SHIFTS TO THE CST AND DRIER AIR SPREAD IN. OVERALL KEPT MAINLY VFR GOING THIS AFTN AND TONIGHT. CONTINUED MAINLY VFR REST OF PD AS WEAK RIDGING DEVELOPS ALOFT INTO THE WEEKEND. WITH LIGHT WINDS COULD BE SOME LATE NIGHT FOG TUE NIGHT BUT ANY CONVECTION LOOKS FAIRLY LIMITED. && .MARINE... EXPECT MAINLY S/SW WINDS OVERNIGHT OUTSIDE OF CONVECTION. WEAK FRONT IS EXPECTED TO REACH CST EARLY TOMORROW THEN WASHOUT. WILL HAVE LIGHT WINDS TUE INTO WED WITH VARIABLE DIR LATE AT NIGHT AND DURING THE MORNING WITH MORE SW DIR EXPECTED IN THE AFTN AS SEA BRZ DEVELOPS. LATER IN THE WEEK MORE PRONOUNCED S/SW FLOW EXPECTED WITH HIGH PRES OFFSHR AND TRF TO THE W. SPEEDS EXPECTED TO REACH 15 TO 20 KTS AT TIMES THU INTO THE WEEKEND. WAVEWATCH HAS BACKED OFF THE SE SWELL A BIT SHOWING IT MAINLY AROUND 3 FT LATE IN THE WEEK. THIS SWELL COMBINED WITH DECENT WIND WAVE WILL PUSH SEAS TO 5 FT...MAY AT TIMES REACH 6 FT CNTRL WTRS THU NIGHT INTO THE WEEKEND && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...HSA AVIATION...RF MARINE...RF
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 456 AM EDT MON JUN 23 2008 NCZ029-044-079-080-090>095-098-103-104-240900- MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 456 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA AS A STRONG UPPER LEVEL DISTURBANCE NEARS THE AREA. THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH HEAVY RAINFALL IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NCZ045>047-081-240900- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE- 456 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA AS A STRONG UPPER LEVEL DISTURBANCE NEARS THE AREA. THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THOUGH HEAVY RAINFALL IS ALSO POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. SMOKE FROM THE EVANS ROAD WILDFIRE WILL CONTINUE TO AFFECT MAINLAND HYDE AND DARE COUNTIES AS WELL AS PORTIONS OF TYRRELL AND WASHINGTON COUNTIES. MOTORISTS TRAVELING IN THE AREA SHOULD BE ADVISED OF POTENTIAL REDUCED VISIBILITIES AT TIMES WITH THE SMOKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SMOKE MAY CONTINUE TO AFFECT THE AREA THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1145 AM EDT MON JUN 23 2008 NCZ093-095-231630- CRAVEN-CARTERET- 1145 AM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES UNTIL 1230 PM EDT... AT 1145 AM EDT...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF CEDAR ISLAND...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINEY ISLAND AT 1210 PM EDT...CEDAR ISLAND AT 1230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MERRIMON...OPEN GROUNDS FARM AND SOUTH RIVER. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1226 PM EDT MON JUN 23 2008 NCZ046-047-103-231730- TYRRELL-EASTERN DARE-WESTERN DARE- 1226 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL 130 PM EDT... AT 1226 PM EDT...THERE WERE STRONG THUNDERSTORMS 23 MILES SOUTHWEST OF KILL DEVIL HILLS...OR ABOUT 15 MILES WEST OF MANNS HARBOR...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EAST LAKE AT 1240 PM EDT...MASHOES AT 115 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KITTY HAWK...SOUTHERN SHORES... ALLIGATOR...BUFFALO CITY...COLINGTON...DUCK...FORT LANDING...FRYING PAN LANDING...NEWFOUNDLAND...SANDERLING AND LEVELS. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT MON JUN 23 2008 NCZ045-103-231945- WASHINGTON-OUTER BANKS DARE- INCLUDING THE CITIES OF...PLYMOUTH...KILL DEVIL HILLS... KITTY HAWK...NAGS HEAD...SOUTHERN SHORES 245 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS OVER WASHINGTON COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER WASHINGTON COUNTY...MOVING NORTHEAST AROUND 25 MILES AN HOUR. THESE STORMS WILL PRODUCE HEAVY RAIN...GUSTY WINDS UP TO 30 MILES AN HOUR AND CLOUD TO GROUND LIGHTNING. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON AREA ROADS AND LOW VISIBILITIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 408 PM EDT MON JUN 23 2008 NCZ080-092>094-232115- JONES-BEAUFORT-PAMLICO-CRAVEN- 408 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT AND JONES COUNTIES UNTIL 515 PM EDT... AT 408 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES NORTH OF NEW BERN TO 26 MILES WEST OF NEW BERN...MOVING EAST AT 21 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 420 PM EDT...JAMES CITY AT 440 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 437 PM EDT MON JUN 23 2008 NCZ090>092-232130- DUPLIN-JONES-LENOIR- 437 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR...JONES AND DUPLIN COUNTIES UNTIL 530 PM EDT... AT 437 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTH CENTRAL DUPLIN COUNTY TO WEST CENTRAL DUPLIN COUNTY...OR FROM 14 MILES SOUTHEAST OF MOUNT OLIVE TO 11 MILES SOUTH OF WARSAW...MOVING EAST AT 19 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KORNEGAY AT 445 PM EDT...ROSE HILL AT 450 PM EDT...BEULAVILLE AT 455 PM EDT...DEEP RUN AT 500 PM EDT...PINK HILL AT 505 PM EDT...GREENEVERS AT 510 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 515 PM EDT MON JUN 23 2008 NCZ080-092>094-232215- JONES-BEAUFORT-PAMLICO-CRAVEN- 515 PM EDT MON JUN 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT AND JONES COUNTIES UNTIL 615 PM EDT... AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF NEW BERN TO 9 MILES SOUTHWEST OF JAMES CITY...MOVING NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JAMES CITY AT 520 PM EDT.. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The Morehead City radar (KMHX), 85 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large tree blown down on Broadway Street in Pink Hill.
Brief tornado touchdown spotted by several people near Comfort. Several trees were reported damaged and snapped off. An abandoned mobile home also had roof damage.
Tree blown down on Highway 17 one mile north of Maysville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97325, 97331, 97327.